Geometric conditions for the positive definiteness of the second variation in one-dimensional problems

Author: 

Lessinnes, T
Goriely, A

Journal: 

Nonlinearity

Publication Date: 

6 April 2017

Last Updated: 

2018-09-07T18:02:38.66+01:00

Issue: 

5

DOI: 

10.1088/1361-6544/aa6448

Volume: 

30

page: 

2023-2062

abstract: 

© 2017 IOP Publishing Ltd & London Mathematical Society.Given a functional for a one-dimensional physical system, a classical problem is to minimize it by finding stationary solutions and then checking the positive definiteness of the second variation. Establishing the positive definiteness is, in general, analytically untractable. However, we show here that a global geometric analysis of the phase-plane trajectories associated with the stationary solutions leads to generic conditions for minimality. These results provide a straightforward and direct proof of positive definiteness, or lack thereof, in many important cases. In particular, when applied to mechanical systems, the stability or instability of entire classes of solutions can be obtained effortlessly from their geometry in the phase plane, as illustrated on a problem of a mass hanging from an elastic rod with intrinsic curvature.

Symplectic id: 

617538

Submitted to ORA: 

Submitted

Publication Type: 

Journal Article